Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 232, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2009, 6:32 PM CDT for Cowley County, Kansas. It was in force for 43 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2009, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 27, 2009, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Cowley County, KS
The radar
The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:41 PM CDT | HAIL 0.75 | 5 E Oxford, KS | ALSO HAD WINDS TO 50 MPH. |
| Jun 27, 7:02 PM CDT | TSTM WND DMG | 2 S Winfield, KS | TREE LIMBS DOWNED ACROSS HIGHWAY 77. |
| Jun 27, 7:05 PM CDT | TSTM WND DMG | S Winfield, KS | SOUTH SIDE OF WINFIELD, LIGHT POLE NEAR WALNUT RIVER BRIDGE BLEW OVER, ON COUNTRY CLUB ROAD, POWER POLES BENT OVER, FLAG POLE AT SRS BUILDING WAS SNAP OFF. |
| Jun 27, 7:05 PM CDT | TSTM WND DMG | Winfield, KS | SMALL TREE LIMBS AN A 8 INCH DIAMETER TREE DOWNED NEAR GOLF COURSE SOUTH OF WINFIELD. |
| Jun 27, 7:05 PM CDT | HAIL 0.88 | 1 S Winfield, KS | 53 MPH WIND AT SAME LOCATION. |
| Jun 27, 7:07 PM CDT | TSTM WND GST 60 | 3 S Winfield, KS | |
| Jun 27, 7:12 PM CDT | HAIL 0.88 | 2 E Cambridge, KS | |
| Jun 27, 7:14 PM CDT | HAIL 1 | 3 E Cambridge, KS | 45 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 272332
SVRICT
KSC035-280015-
/O.NEW.KICT.SV.W.0232.090627T2332Z-090628T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT SAT JUN 27 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 715 PM CDT.
* AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
SCATTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CAMBRIDGE
TO 6 MILES NORTHWEST OF BURDEN TO 8 MILES NORTHWEST OF STROTHER
FIELD AIRPORT...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BURDEN...CAMBRIDGE...DEXTER...WINFIELD...STROTHER FIELD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.
&&
LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
3740 9691 3746 9665
TIME...MOT...LOC 2332Z 323DEG 7KT 3742 9664 3736 9685
3725 9712
$$
LAWSON3 follow-up statements
000
WWUS53 KICT 272345
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SAT JUN 27 2009
KSC035-280015-
/O.CON.KICT.SV.W.0232.000000T0000Z-090628T0015Z/
COWLEY KS-
645 PM CDT SAT JUN 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COWLEY COUNTY UNTIL 715 PM CDT...
AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE SCATTERED
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CAMBRIDGE TO 6 MILES
WEST OF BURDEN TO 6 MILES NORTHWEST OF STROTHER FIELD
AIRPORT...MOVING SOUTHEAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR WINFIELD BY 650 PM CDT.
NEAR BURDEN BY 705 PM CDT.
THESE DANGEROUS STORMS WILL ALSO AFFECT CAMBRIDGE AND STROTHER FIELD
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.
&&
LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
3740 9691 3746 9665
TIME...MOT...LOC 2345Z 323DEG 7KT 3739 9663 3733 9685
3723 9709
$$
DARMOFAL000
WWUS53 KICT 280000
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT JUN 27 2009
KSC035-280015-
/O.CON.KICT.SV.W.0232.000000T0000Z-090628T0015Z/
COWLEY KS-
700 PM CDT SAT JUN 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COWLEY COUNTY UNTIL 715 PM CDT...
AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE SCATTERED
ALONG A LINE EXTENDING FROM CAMBRIDGE TO BURDEN TO STROTHER FIELD
AIRPORT...MOVING SOUTHEAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR BURDEN BY 705 PM CDT.
THESE DANGEROUS STORMS WILL ALSO AFFECT CAMBRIDGE AND STROTHER FIELD
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.
&&
LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
3740 9691 3746 9665
TIME...MOT...LOC 0000Z 323DEG 7KT 3735 9663 3731 9685
3717 9710
$$
DARMOFAL000
WWUS53 KICT 280015
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT JUN 27 2009
KSC035-280024-
/O.EXP.KICT.SV.W.0232.000000T0000Z-090628T0015Z/
COWLEY KS-
715 PM CDT SAT JUN 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY COUNTY WILL
EXPIRE AT 715 PM CDT...
AT 712 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 50 MPH CAN STILL BE EXPECTED IN THE
VICINITY OF STROTHER FIELD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.
LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
3740 9691 3746 9665
TIME...MOT...LOC 0014Z 323DEG 7KT 3733 9661 3729 9683
3715 9708
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:23 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 27, 6:23 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 623 PM CDT SAT JUN 27 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED STRONG TO SEVERE CONVECTION WILL AFFECT SOUTHEAST KANSAS THIS EVENING...AS COLD FRONT PUSHES SOUTH ACROSS THE AREA. BRIEF IFR/MVFR CONDITIONS POSSIBLE...WITH MAIN SEVERE RISK BEING MICROBURST WIND GUSTS UNTIL DARK. OTHERWISE...VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD AS DRIER NORTHERLY FLOW PREVAILS BEHIND THE FRONT. KED && .PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 27 2009/ DISCUSSION... TONIGHT: FRONT CONTINUE TO MAKE SLOW STEADY PROGRESS ACROSS THE AREA. LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL WAIT UNTIL THIS EVENING WITH RATHER BROAD/WEAK CONVERGENCE ON FRONT AS EVIDENCED BY BOTH SURFACE OBSERVATIONS AND RADAR DATA. MAIN RISK FOR STRONG/SEVERE STORMS WILL MOST LIKELY BE THROUGH SUNSET...WITH LOW LEVEL DRY AIR PROVIDING MICROBURST POTENTIAL. THIS THREAT SHOULD WANE AFTER SUNSET GIVEN RELATIVELY WEAK DEEP LAYER SHEAR TO SUPPORT STORMS OVERNIGHT. SUN-TUE: SLIGHTLY COOLER/MORE SEASONABLE TEMPERATURES AND DRIER AIR ANTICIPATED IN WAKE OF THE FRONT. MODEL OUTPUT STATISTICS NUMBERS GENERALLY CLOSE AND WERE FOLLOWED. WED-SAT: MEDIUM RANGE MODELS SEEM A BIT CLOSER RESOLVING THE LONGWAVE RIDGE/TROUGH AXIS BUT AMPLITUDE OF PATTERN STILL PROBLEMATIC. THE KEY OBSERVATION IS THAT THE 500MB HEIGHTS DO NOT APPRECIABLY CHANGE DURING THIS PERIOD...DESPITE A TRANITION TO MORE NORTHWEST FLOW. ONCE HEAT BUILDS IN...TYPICALLY MODELS ARE FAR TOO QUICK BREAKING DOWN RIDGE AND WOULD SIDE TOWARD A SLOWER EVOLUTION. AND SINCE MOST OF LOW LEVEL COOLING CURRENTLY SHOWN BY LATEST MODELS IS A FUNCTION OF CLOUDS/PRECIPITATION AND BACKDOOR FRONT...WILL OPT TO KEEP TEMPERATURES CLOSER TO STATUS QUO THROUGHOUT PERIOD...AND ADJUST TEMPERATURES DOWN AND ADD PRECIPITATION/CLOUDS IF NEEDED WHEN THE SITUATION SHOWS MUCH MORE PREDICTABILITY. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SURFACE FRONT IS SLOWLY MOVING SOUTHEASTWARD...CURRENTLY IT HAS PUSHED THROUGH THE KRSL AND KSLN TAF SITES AND IS ON THE DOOR STEP OF KHUT. THE FRONT HAS SHIFTED THE WINDS TO THE NORTHWEST. KICT AND KCNU WILL CONTINUE TO HAVE SOUTHWESTERLY WINDS THROUGH THE EARLY AFTERNOON...AS THE FRONT PUSHES THROUGH KICT AROUND 20Z AND THROUGH KCNU AROUND 00-01Z. PRECIPITATION CHANCES ARE NOT LOOKING GREAT AT THIS TIME. HAVE KEPT VCTS IN THE TAFS FOR THE POSSIBILITY OF SCATTERED STORMS...WITH BEST CHANCES AT KICT...KHUT AND KCNU AROUND OR JUST AFTER 00Z. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 89 65 93 / 30 0 0 10 HUTCHINSON 66 90 65 95 / 20 0 0 10 NEWTON 65 89 65 94 / 20 0 0 10 ELDORADO 67 88 65 93 / 30 0 0 10 WINFIELD-KWLD 70 89 66 92 / 40 0 0 10 RUSSELL 63 90 65 96 / 10 0 0 10 GREAT BEND 65 89 64 95 / 10 0 0 10 SALINA 67 91 67 97 / 10 0 10 10 MCPHERSON 66 90 66 95 / 20 0 0 10 COFFEYVILLE 70 90 62 93 / 40 10 0 10 CHANUTE 68 88 63 93 / 40 10 10 10 IOLA 67 88 63 94 / 40 10 10 10 PARSONS-KPPF 69 89 63 93 / 40 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ052- 053-068>072-083-092>096-098>100. &&
Hazardous weather outlook, Jun 27, 4:16 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 416 PM CDT SAT JUN 27 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 416 PM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HOT AND HUMID WEATHER WILL PERSIST UNTIL THIS EVENING. PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS. ISOLATED THUNDERSTORMS SHOULD DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING HOURS IN CENTRAL OR SOUTH CENTRAL KANSAS...AND BECOME MORE NUMEROUS AS THEY SPREAD SOUTHEAST. THUNDERSTORMS SHOULD SPREAD INTO SOUTHEAST KANSAS TONIGHT. A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS. SMALL HAIL IS ALSO POSSIBLE WITH THE MORE ORGANIZED STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT WILL RETURN TO THE AREA BY LATE IN THE WEEK...WITH HEAT INDICES AROUND THE CENTURY MARK STARTING THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED AND SHORT-LIVED NATURE OF THE SEVERE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jun 27, 5:30 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 530 PM CDT SAT JUN 27 2009 KSZ069-093-094-272300- BUTLER-COWLEY-ELK- 530 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY AND ELK COUNTIES... AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF LATHAM...OR 25 MILES SOUTHWEST OF EUREKA...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Jun 27, 6:04 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 604 PM CDT SAT JUN 27 2009 KSZ093-094-272330- COWLEY-ELK- 604 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY AND ELK COUNTIES... AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRENOLA...OR 27 MILES NORTHWEST OF SEDAN...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Jun 27, 6:08 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 608 PM CDT SAT JUN 27 2009 KSZ070-272345- GREENWOOD- 608 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SEVERY...OR 12 MILES SOUTH OF EUREKA...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Elk | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.